Your browser doesn't support javascript.
Show: 20 | 50 | 100
Results 1 - 2 de 2
Filter
Add filters

Database
Language
Document Type
Year range
1.
American Journal of Gastroenterology ; 117(10 Supplement 2):S1911-S1912, 2022.
Article in English | EMBASE | ID: covidwho-2322458

ABSTRACT

Introduction: Bupivacaine is a local anesthetic which has been increasingly used in the post-operative state for pain control. Hepatotoxicity is a rare complication, and few cases are reported in patients with chronic liver disease. We present a case of acute liver injury from bupivacaine use in a healthy patient without prior history of liver disease. Case Description/Methods: A 68-year-old female with a past medical history of primary hypertension and recent nontraumatic complete tear of the right rotator cuff, presents to the hospital with fatigue, loss of appetite, and nausea. She recently underwent an arthroscopy of the right shoulder with repair of the rotator cuff two weeks prior. Her surgery was uncomplicated, and patient was started on bupivacaine ONQ pump infusion at 5 ml/hr for three days for post-operative pain. Further history reveals patient is non-alcoholic without prior liver disease, including cirrhosis. Review of systems is concerning for associated generalized abdominal discomfort. Physical exam demonstrated jaundice with scleral icterus with mild periumbilical tenderness to palpation without hepatosplenomegaly or ascites. Labs demonstrated elevated total bilirubin of 10.2 mg/dL with Alkaline phosphatase, ALT, and AST being 924 U/L, 429 U/L, and 279 U/L, respectively. Imaging studies including CT abdomen and pelvis with contrast, abdominal ultrasound, MRCP, and portal vein doppler were negative. Additional work up for underlying liver disease including acetaminophen and ethanol levels, SARS-CoV2, Hepatitis panel, EBV antigen, and urine toxicology were negative. It was determined patient had bupivacaine induced hepatotoxicity. Patient's health improved with conservative management and she was discharged with instructions for close monitoring of her LFTs. Discussion(s): Bupivacaine is an amino-amide anesthetic which binds to the intracellular portion of voltage-gated sodium channels and prevents depolarization of pain signals. It is metabolized by the liver and thus reports of hepatotoxicity, although rare, occur in patients with underlying liver pathology. Our patient became symptomatic with acute rise in LFTs. An extensive workup for other etiologies of acute liver toxicity was negative. Rapid vascular uptake of the drug is the most common reason for bupivacaine toxicity;and this remains a possibility for the mechanism of toxicity in our patient. A prior case report of bupivacaine hepatotoxicity demonstrated a cholestatic pattern, which is consistent with our findings.

2.
American Journal of Gastroenterology ; 117(10 Supplement 2):S2230-S2231, 2022.
Article in English | EMBASE | ID: covidwho-2322457

ABSTRACT

Introduction: Gastrointestinal tract involvement from herpes simplex virus is commonly associated with esophagitis. However, herpes simplex infection of the stomach is very rare with only a handful of cases being reported in immunocompromised patients. We present a case of herpes gastritis causing gastric outlet obstruction in an otherwise healthy, immunocompetent individual. Case Description/Methods: A 37-year-old male with a recent past medical history of COVID-19 infection, presented to the hospital with intractable nausea, vomiting, bloating, and early satiety for two days. Upon evaluation, CBC and CMP were remarkable for a WBC of 12.5 k/mm3 and ALT and AST of 124 U/L and 129 U/L, respectively. Lipase was 373 U/L. A CT abdomen/pelvis w/contrast showed circumferential wall thickening with edematous changes in the antrum consistent with localized inflammatory response. There was suspicion for gastric lymphoma and patient was admitted for further workup. An EGD was performed which showed exudative esophagitis and antral wall edema with luminal narrowing of gastric antrum. Endoscopic ultrasound (EUS) showed a 2.5 x 3 cm antral wall lesion worrisome for linitis plastica. Esophageal biopsies showed focal cytologic changes consistent with herpes esophagitis. The FNA of the gastric antral wall showed multinucleation of the basal cell layer with classic ground glass nuclei, consistent with herpes infection. No dysplasia or malignancy was seen. Both HSV1 and HSV2 IgG were elevated. HSV IgM was normal. A HSV PCR was ordered but never resulted. Patient was started on Valacyclovir 1 g PO BID for 10 days. He underwent a follow-up EGD 3 months later which showed complete resolution of the gastric antral changes (Figure). Discussion(s): Herpes gastritis is extremely rare. Literature review has revealed only 3 case reports of herpes gastritis;and all involved immunocompromised patients. To the best of our knowledge, this is the first case of herpes gastritis in an immunocompetent patient. Our patient presented with symptoms of gastric outlet obstruction which was caused by local inflammation from herpes simplex. It is unclear if having a COVID 19 infection altered patient's immunity and lead to herpes gastritis. This may need further investigation. No established guideline exists for treatment duration. Our patient received 10-day course of Valacyclovir, and his symptoms improved. Furthermore, patient had complete resolution of the herpes infection on follow-up EGD, indicating adequate treatment response.

SELECTION OF CITATIONS
SEARCH DETAIL